Alert archive / New York / Flash Flood Warnings in 2017

Flash Flood Warning 32, NWS Binghamton, NY

July 24, 2017Cortland County, Tompkins County, New York

NWS Binghamton, NY issued this flash flood warning at Jul 24, 2017, 1:34 PM EDT for Cortland County, Tompkins County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2017, 1:34 PM EDT (17:34 UTC)
Expired
Jul 24, 2017, 4:30 PM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

Counties Cortland County, NY, Tompkins County, NY

The radar

The Binghamton radar (KBGM), 52 km from the middle of the area, began a volume at 17:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.6 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2017-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2017-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1109 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

913 
WGUS51 KBGM 241734
FFWBGM
NYC023-109-242030-
/O.NEW.KBGM.FF.W.0032.170724T1734Z-170724T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Binghamton NY
134 PM EDT MON JUL 24 2017

The National Weather Service in Binghamton has issued a

* Flash Flood Warning for...
  Southwestern Cortland County in central New York...
  Northeastern Tompkins County in central New York...

* Until 430 PM EDT
  
* At 134 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area.

* Some locations that will experience flooding include...
  Ithaca, Cortland, Cayuga Heights, Lansing, Homer, Virgil, Groton,
  Dryden, McGraw and Harford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 4263 7646 4262 7646 4262 7627 4266 7626
      4266 7609 4241 7610 4241 7651 4263 7652

$$

KAH
1 follow-up statement
162 
WGUS71 KBGM 241832
FFSBGM

Flash Flood Statement
National Weather Service Binghamton NY
232 PM EDT MON JUL 24 2017

NYC023-109-241842-
/O.CAN.KBGM.FF.W.0032.000000T0000Z-170724T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cortland NY-Tompkins NY-
232 PM EDT MON JUL 24 2017

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN CORTLAND AND NORTHEASTERN
TOMPKINS COUNTIES IS CANCELLED...

The heavy rain has moved out of the area . Flooding is no longer 
expected to pose a threat. Please continue to heed any remaining 
road closures.

LAT...LON 4263 7646 4262 7646 4262 7627 4266 7626
      4266 7609 4241 7610 4241 7651 4263 7652

$$

KAH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 10:50 AM EDT, 2 hours 44 minutes earlier.

Area forecast discussion, Jul 24, 10:50 AM EDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
1050 AM EDT Mon Jul 24 2017

.SYNOPSIS...
A low pressure system will continue to bring showers and storms,
heavy at times, through the day today. The system will start to
move away with rain tapering to scattered showers for tonight
and Tuesday. High pressure will finally bring mainly dry weather
for Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
1045 am update...
Made only minor changes to the forecast to adjust to current
radar/satellite/observation trends. Still expecting a line/area
of strong to possibly severe convection to break out over the
central srn tier and portions of n-central PA this
afternoon...which will push to the e/se into the early evening
hours...with some storms producing heavy rainfall in addition to
gusty winds and hail. Due to the recent heavy rain and resulting
flash flooding that occurred along the NY/PA border between
Binghamton and Waverly, have decided to keep the Flash Flood
Watch going until 8 pm this evening for this highly sensitive
area.

3 am...Low pressure system continues to bring rain, moderate to
heavy at times, over the area resulting in areas flooding/flash
flooding. Current radar shows that the very heaviest of the
rain has eased however parts of northern PA through Bradford and
Susquehanna Counties as well as the southern tier of New York
through Broome and Tioga Counties have already received 2 to 4
plus inches of rain resulting in flash flooding. There have been
reports of numerous road closures as well as water rescues.
While there isn't a lot of instability left to work with,
concern is that on the larger scale, this low pressure system
continues to better organize itself as main shortwave continues
to dig SE toward the area. This will help set up continuing
large scale ascent heading into this morning aided by dual upper
level jet dynamics also setting up. In fact, multiple models
suggest this will help set up another period of moderate to
heavy rain right over northern PA into the central southern tier
heading toward 12z so expect much of this area that has already
been affected by flash flooding to see at least another half
inch to inch of rain by mid morning. This will result in
continuing potential for flooding with localized areas of flash
flooding right through Monday morning across the twin tiers east
into the Catskills and south through the remainder of NE PA
where a Flash Flood Watch remains in effect until midday. Again,
biggest concern within these areas will be areas that have
already received flooding.

Later Monday morning, there will likely be a lull in
rain/showers as the initial slug of moisture finally moves off
to the east. However the main upper level trough will still be
upstream and this will finally swing through during the
afternoon interacting with surface trough which will still be
hung up over western NY. This coupled with instability due to
weak heating will help spark another round of showers and storms
which will likely develop over the lake plain and move east/SE
through the area. The good news is that deep layer moisture
won't be quite as significant with PWATs only 1.25 to 1.5 inches
as opposed to 1.75+ inches. Also, the line looks to be fairly
progressive. Ordinarily this would mean flooding/flash flooding
would not be a big concern however given current flooding and
how little of a break there will be any heavier showers/storms
could result in renewed flooding for areas that have already
experienced flooding. The other concern is that models are
indicating the potential for upwards of around 1000 j/kg of ML
CAPE over the Finger Lakes with deep layer shear near 40 knots
so it's possible some storms could even become severe and
produce strong winds. However this will be dependent on whether
any sunny breaks and resultant instability can develop. Best
chance for any severe storms will be across NE PA north into the
southern tier and N/W into the Finger Lakes.

Monday night...loss of daytime heating will result in
showers/storms diminishing in intensity however the upper trough
will be very slow to push across the area and this will result
in continuing lighter showers across the area. Temps will cool
down with lows in the mid to upper 50s.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Tuesday...Upper trough will be slowly moving away however
indications are that enough moisture will remain on the backside
of the system to still result in some continuing isolated to scattered
showers under considerable cloud cover. Temps will be cool for
this time of year with highs generally in the upper 60s to low
70s.

High pressure finally builds in Tuesday night bringing dry and
cool weather with lows in the mid to upper 50s.

Mainly dry weather can be expected for Wednesday with
temperatures moderating a few degrees as the high moves off to
the east setting up a return flow from the south. A couple
isolated showers or storms will be possible in the afternoon but
otherwise expect a mainly dry day.

Mainly dry weather continues Wednesday night though a few
isolated to scattered showers may be possible in central NY
ahead of an approaching frontal boundary.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
5 am update...In the big picture, weather looks to turn more
active again for Thursday into Friday as a frontal system moves
through. Forecast models disagree on the details of this system
though so it's a little early to know whether there will be
significant impacts from it in terms of either severe weather or
hydro issues. Behind this system, at this point next weekend
looks to see an overall drying trend with seasonable
temperatures.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
Rain continues into this morning with most site seeing VFR
predominate with occasional drops to MVFR cigs possible. The
exception will be KAVP where the rain is a bit heavier so expect
mainly MVFR with with visibility occasionally dropping to IFR
in heavier rain until around 14z. Most sites should see a lull
in the rain by later this morning however another round of
showers and storms will move through in the afternoon after 18z
bringing further restrictions to at least MVFR for most sites.
Confidence in convection is high enough to mention thunder in
the TAFs for all sites except KRME.

Showers and storms finally wind down this evening but expect a
low stratus deck to set up by the overnight. Most sites should
see fuel alternate MVFR with IFR cigs likely for KITH/KRME/KBGM.

Outlook...

Tuesday ...Periodic restrictions in showers as well as low cigs.

Wednesday...Mainly VFR.

Thursday & Friday...Chance of showers-storms with associated restrictions.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until 8 PM EDT this evening for PAZ038-039.
NY...Flash Flood Watch until 8 PM EDT this evening for NYZ055-056.

&&

SYNOPSIS...PCF
NEAR TERM...BJT/PCF
SHORT TERM...PCF
LONG TERM...PCF
AVIATION...KAH/PCF
Hazardous weather outlook, Jul 24, 10:30 AM EDT, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
1030 AM EDT Mon Jul 24 2017

NYZ009-015>018-022>025-036-037-044>046-057-062-PAZ040-043-044-047-
048-072-251430-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Delaware-Sullivan-Northern Wayne-Wyoming-Lackawanna-Luzerne-
Pike-Southern Wayne-
1030 AM EDT Mon Jul 24 2017

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and Tonight.

Thunderstorms with brief heavy rainfall are possible this afternoon
and evening. The thunderstorms could also produce locally strong
winds and large hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability of hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NYZ055-056-PAZ038-039-251430-
Tioga-Broome-Bradford-Susquehanna-
1030 AM EDT Mon Jul 24 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

In addition to heavy rainfall and associated flash flooding
concerns, showers and thunderstorms this afternoon could produce
locally strong winds and large hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability of hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jul 24, 11:30 AM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1130 AM EDT MON JUL 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       LAUREL RUN              41.22N  75.85W
07/24/2017  M1.60 INCH       LUZERNE            PA   TRAINED SPOTTER

            1.60 OF RAIN BETWEEN 1200AM AND 0700AM.

&&

CJP
Local storm report, Jul 24, 11:32 AM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1132 AM EDT MON JUL 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     HEAVY RAIN       GREAT BEND              41.97N  75.75W
07/24/2017  M3.00 INCH       SUSQUEHANNA        PA   TRAINED SPOTTER

            3.0 OF RAIN OVERNIGHT

&&

CJP
Special weather statement, Jul 24, 12:16 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1216 PM EDT MON JUL 24 2017

NYZ016-017-025-241700-
Southern Cayuga NY-Seneca NY-Tompkins NY-
1216 PM EDT MON JUL 24 2017

...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN SENECA...SOUTHERN
CAYUGA AND NORTHWESTERN TOMPKINS COUNTIES UNTIL 100 PM EDT...

At 1216 PM EDT, Doppler radar was tracking a strong thunderstorm over
Kidders, or 15 miles northeast of Dundee, moving east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Ithaca, Cayuga Heights, Lansing, Groton, Covert, Locke, Genoa,
Ledyard, Trumansburg and Moravia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4258 7683 4272 7662 4272 7628 4240 7646
      4251 7670 4255 7670 4255 7676
TIME...MOT...LOC 1616Z 287DEG 18KT 4264 7671

BJT
Special weather statement, Jul 24, 12:39 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1239 PM EDT MON JUL 24 2017

NYZ023>025-055-241715-
Chemung NY-Schuyler NY-Tioga NY-Tompkins NY-
1239 PM EDT MON JUL 24 2017

...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN SCHUYLER...
NORTHEASTERN CHEMUNG...WEST CENTRAL TIOGA AND SOUTHWESTERN TOMPKINS
COUNTIES UNTIL 115 PM EDT...

At 1239 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cayuta, or near Odessa, moving east at 15 mph.

Half inch hail and strong wind gusts will be possible with this
storm.

Locations impacted include...
Danby, Erin, Catharine, Spencer, Odessa, Cayuta, Van Etten, South
Danby, Alpine and Horseheads North.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4221 7683 4238 7680 4235 7640 4209 7647
TIME...MOT...LOC 1639Z 281DEG 15KT 4227 7673

KAH
Special weather statement, Jul 24, 1:01 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Binghamton NY
101 PM EDT MON JUL 24 2017

NYZ017-025-044-055-241730-
Cortland NY-Southern Cayuga NY-Tioga NY-Tompkins NY-
101 PM EDT MON JUL 24 2017

...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN CAYUGA...
SOUTHWESTERN CORTLAND...NORTHEASTERN TIOGA AND NORTHERN TOMPKINS
COUNTIES UNTIL 130 PM EDT...

At 101 PM EDT, trained weather spotters reported a strong
thunderstorm near Taughannock Falls, or near Ithaca, moving east at
25 mph.

Dime size hail and strong wind gusts will be possible with this
storm.

Locations impacted include...
Ithaca, Cortland, Cayuga Heights, Lansing, Homer, Caroline, Virgil,
Groton, Locke and Dryden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4255 7662 4255 7660 4256 7661 4275 7646
      4256 7603 4241 7610 4241 7613 4237 7612
      4230 7615 4248 7668
TIME...MOT...LOC 1701Z 288DEG 25KT 4253 7649

KAH
Local storm report, Jul 24, 1:30 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
130 PM EDT MON JUL 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 PM     FLASH FLOOD      LANSING                 42.49N  76.49W
07/24/2017                   TOMPKINS           NY   911 CALL CENTER

            WATER FLOWING OVER ROAD NEAR INTERSECTION OF AUBURN RD
            AND CONLON RD

&&

MJH

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 8:28 PM EDTSpecial Weather StatementBGMBroome32 min
Jul 23, 9:30 PM EDTAreal Flood AdvisoryBGMBroome, Tioga2 hr
Jul 23, 9:58 PM EDTFlash Flood WarningBGMTioga3 hr
Jul 23, 10:04 PM EDTFlash Flood WarningBGMBroome3 hr
Jul 23, 11:01 PM EDTAreal Flood AdvisoryBGMBroome119 min
Jul 23, 11:26 PM EDTAreal Flood AdvisoryBGMBroome, Tioga2 hr
Jul 24, 12:28 AM EDTAreal Flood AdvisoryBGMDelaware, Sullivan3 hr
Jul 24, 12:54 AM EDTAreal Flood AdvisoryBGMBroome, Tioga3 hr
Jul 24, 12:57 AM EDTFlash Flood Warning EmergencyBGMTioga2 hr
Jul 24, 1:45 AM EDTFlash Flood WarningBGMBroome3 hr
Jul 24, 3:10 AM EDTAreal Flood WarningBGMTioga3 hr
Jul 24, 3:23 AM EDTAreal Flood AdvisoryBGMDelaware3 hr
Jul 24, 3:29 AM EDTFlash Flood WarningBGMBroome, Tioga2 hr
Jul 24, 4:40 AM EDTAreal Flood WarningBGMBroome3 hr
Jul 24, 5:25 AM EDTAreal Flood WarningBGMBroome, Tioga3 hr
Jul 24, 8:36 AM EDTSpecial Weather StatementBGMCayuga, Seneca24 min
Jul 24, 9:02 AM EDTSpecial Weather StatementBGMCayuga, Seneca43 min
Jul 24, 12:16 PM EDTSpecial Weather StatementBGMTompkins44 min
Jul 24, 12:39 PM EDTSpecial Weather StatementBGMChemung36 min
Jul 24, 1:01 PM EDTSpecial Weather StatementBGMTompkins29 min
Jul 24, 1:25 PM EDTAreal Flood AdvisoryBGMCortland, Tompkins2 hr
Jul 24, 1:32 PM EDTAreal Flood AdvisoryBGMChemung, Steuben6 hr
Jul 24, 1:46 PM EDTAreal Flood AdvisoryBGMTioga3 hr
Jul 24, 1:47 PM EDTSpecial Weather StatementBGMCortland28 min
Jul 24, 1:52 PM EDTSpecial Weather StatementBGMChemung23 min
Jul 24, 2:04 PM EDTAreal Flood AdvisoryBGMChemung, Schuyler, Tioga, Tompkins3 hr
Jul 24, 2:06 PM EDTAreal Flood AdvisoryBGMBroome, Tioga3 hr
Jul 24, 2:17 PM EDTFlash Flood WarningBGMTioga3 hr
Jul 24, 2:26 PM EDTAreal Flood AdvisoryBGMBroome3 hr
Jul 24, 2:33 PM EDTFlash Flood WarningBGMBroome, Tioga3 hr
Jul 24, 2:45 PM EDTAreal Flood AdvisoryBGMChemung, Tioga, Tompkins2 hr
Jul 24, 3:54 PM EDTSpecial Weather StatementBGMOnondaga66 min
Jul 24, 4:22 PM EDTSevere Thunderstorm WarningBGMMadison, Onondaga38 min
Jul 24, 5:05 PM EDTSpecial Weather StatementBGMOnondaga40 min
Jul 24, 5:52 PM EDTSevere Thunderstorm WarningBGMMadison, Oneida38 min
Jul 24, 6:32 PM EDTSpecial Weather StatementBGMCortland43 min
Jul 24, 6:44 PM EDTSpecial Weather StatementBGMBroome, Tioga46 min
Jul 24, 6:46 PM EDTAreal Flood AdvisoryBGMChenango, Cortland, Madison, Oneida, Otsego119 min
Jul 24, 7:18 PM EDTSpecial Weather StatementBGMChenango27 min
Jul 24, 7:30 PM EDTSevere Thunderstorm WarningBGMChenango, Otsego60 min

Nearby

Flash Flood Warnings in New York, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.